Sep-Oct '08 | briefing | mail | interviews | articlespsorchat |  don't say this | flaker creativity | flakers' jargon | other places | archives | send mail | ed dewkesearch | acknowledgments | legal stuff | Flake: Confessions of a Psoriatic  | 2008 Ed Dewke

How About Reducing or Stopping a Biologic Once You’re Clear?
from Jane J.

Hi Ed: This is Jane J. again.  I hope I'm not looking a gift horse in the mouth but I've been P-clear since I went on Enbrel almost 2 years ago (Enbrel Not Overpowering a Raptiva Rebound). One shot per week. 

I was at my worst, hoping the rest of my life wouldn't be a mass of hurting, itching, scaling, red skin.  I had a reaction to Raptiva so bad that I wondered if I'd ever be normal again.

To look at me now you would never know I have psoriasis. I also know the 'cures' only work until they don't. Then it's on to something else.

In my thinking, my P was sooooo bad because of the Raptiva.  (My old derm was extremely radical in her thinking and I'd ask her this if she were still practicing, but she isn’t. My new derm just gets me prescriptions without conversation so I kind of don't know who else to ask). I think I'd like to spread my weekly shots out to two weeks and beyond to see if it's really gone. Is that stupid? What are the odds?

Help me come to my senses or help me decide what to do.

Thanks, -Jane J.

*****

Ed’s Response: Well, you know I can’t give you medical advice, Jane, but I can tell you what I think. Raptiva has caused near-violent outbreaks of P in some people and while Genentech addresses this quite openly — 0.7% of trial subjects had such reactions (click here) — I’m not sure they or anyone else understands quite why it happens to fewer than 1 in 100 users.

I also believe that for a disease like P, taking less of a medicine prescribed for the P is not likely to do anything bad except, perhaps, to allow P symptoms to return. I have experimented with reduced doses of my biologics in the past and thereby learned how many injections I can miss and what happens when I miss more. (I’ve learned, for example, that my scalp is the first part of me to start to flare. If I resume regular dosing when my scalp starts to act up I can usually end the flare right there.)

Don’t fool yourself into thinking your P is really gone, because it most likely isn’t. Of all the different meds I’ve tried to palliate my P, I’ve not found a single one that can keep me clear for more than a few weeks after cessation. My P lives on whether or not I open the windows to let it be seen. -Ed

This Month's Mail | Archives

www.flakehq.com